New Jersey, 2002

Hail in New Jersey, April 19, 2002

April 19, 2002 · NWS PHI · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 2:15 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 19, 2:15 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT FRI APR 19 2002

FIRST LINE OF CONVTN PASSED THRU NRN COUNTIES WITHOUT MUCH ADO...
HOWEVER WE/RE STILL QUITE UNSTABLE AND MOIST AND THE NEXT LINE HAS
FORMED IN CNTRL PA AND IS KNOCKING ON THE DOOR SO WL CONT WITH THE
CHC RW/TRW INTO THE EVENING AS FRONT SLOWLY PUSHES SE ALONG WITH
UPPER DYNAMICS...AND BOUNDARY INTERACTIONS WL LIKELY FACTOR IN AS
WELL. MODELS ARE MORE CONSISTENT THAN PREVIOUS RUNS IN BRINGING THE
FRONT INTO OUR SRN ZONES LATE TNGT...SO WL CONT WITH CHC RW/TRW INTO
THE EVENING/TIL ARND MIDNITE AND THEN JUST CHC RW SRN AREAS OVRNGT.
THEN...ETA AND AVN ARE MORE IN LINE THAN YDA AND WITH FNT JUST ON
OUR SRN DOORSTEP IF NOT IN OUR SRN AREA...WL GO MORE PESSIMISTIC
WITH CLDS AND A 50 POP FOR SHWRS CNTRL AND S...AND EVEN A CHC OF A
TSTM S. CNTRL AREAS ARE PROGGED TO BE MORE STABLE. JUST A 30 POP
LEHIGH AND PARTS OF NWRN NJ...NOTHING FAR N. AS WAVE EXITS EWD WL GO
POPLESS SAT NITE...THEN ANOTHER WAVE SUN. WL HAVE RAIN CHANCES ALL
BUT NRN THIRD...WITH COLDER AIR TO FOLLOW SUN NITE AND MON.

NO GENL AGREEMENT ALL PERIODS AMONG FWC/S FAN/S AND MAV/S...BUT WENT
A BIT COLDER THAN FWC/S WITH MORE IN THE WAY OF CLDS PRECIP AND A
NLY FLO SAT AND SUN.

NOTHING UP ON THE MARINE...MORE ACTION POSSIBLE IN THE EXTDD PD.

FCSTID = 17
MPO   52  63  36  52 /  30  20  10  20
ABE   55  69  41  57 /  30  30  10  20
RDG   56  70  42  58 /  30  30  10  30
PHL   60  72  46  61 /  30  50  10  30
12N   54  66  40  55 /  30  20  10  20
SMQ   58  71  44  59 /  30  30  10  20
TTN   59  71  45  60 /  30  50  10  30
MIV   59  70  43  60 /  30  50  10  30
ACY   57  67  45  58 /  30  50  10  30
ILG   60  71  45  61 /  30  50  10  30
DOV   60  71  45  60 /  30  50  10  30
GED   61  72  45  60 /  30  50  10  30
ESN   61  71  45  60 /  30  50  10  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Apr 19, 10:06 AM EST, 5 hours 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 AM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
OVER EASTERN PENNSYLVANIA MUCH OF NEW JERSEY DELAWARE AND
NORTHEASTERN MARYLAND...

A COLD FRONT WILL APPROACH THE NORTHERN MID ATLANTIC AREA AND PASS
SOUTHEASTWARD THROUGH THE REGION THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THE COLD
FRONT.

THUNDERSTORMS ARE POSSIBLE IN EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY DURING THE AFTERNOON AND EARLY EVENING HOURS.  IN SOUTHERN
NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND THE BEST CHANCE FOR
THUNDERSTORMS IS LATER THIS AFTERNOON AND EARLY TONIGHT.

AT THIS TIME THE PRIMARY THREAT FOR ANY SEVERE THUNDERSTORMS IS
THOUGHT TO BE OVER EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY
WHERE THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK OF SEVERE STORMS. OTHER STRONG THUNDERSTORMS COULD FORM
OVER...OR MOVE EASTWARD INTO...THE DELMARVA PENINSULA. HOWEVER ANY
THUNDERSTORMS THAT AFFECT THE REGION TODAY MAY BE ACCOMPANIED BY
STRONG WIND GUSTS...HAIL...LOCALIZED HEAVY RAIN...AND DANGEROUS
LIGHTNING.

IF YOU OBSERVE THREATENING WEATHER SEEK SHELTER AT ONCE. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Apr 19, 11:06 AM EST, 4 hours 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 PM EDT FRI APR 19 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM FOR
PORTIONS OF NORTHEASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY
INCLUDING THE FOLLOWING COUNTIES...

IN NORTHEASTERN PENNSYLVANIA...

CARBON...AND MONROE.

IN NORTHWESTERN NEW JERSEY...

SUSSEX.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING WITH SOME OF THESE
THUNDERSTORMS.

THESE THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT
ENTERING THE REGION FROM THE NORTHWEST. OTHER THUNDERSTORMS WILL BE
POSSIBLE IN SOUTHEASTERN PENNSYLVANIA THE REST OF NEW JERSEY
DELAWARE AND NORTHEASTERN MARYLAND...AND ADDITIONAL SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sussex

When
April 19, 3:50 PM EST
Where
Sussex County, Lafayette
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -74.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292523.